Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2019, 6:00 AM CDT for 5 counties in Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2019, 6:00 AM CDT (11:00 UTC)
- Expired
- May 27, 2019, 6:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
688 WUUS53 KDMX 271100 SVRDMX IAC001-049-077-121-175-271130- /O.NEW.KDMX.SV.W.0045.190527T1100Z-190527T1130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 600 AM CDT Mon May 27 2019 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Madison County in south central Iowa... North central Union County in south central Iowa... Southeastern Guthrie County in west central Iowa... Eastern Adair County in southwestern Iowa... Western Dallas County in central Iowa... * Until 630 AM CDT. * At 600 AM CDT, severe thunderstorms were located along a line extending from 9 miles west of Stuart to 10 miles northeast of Creston, moving northeast at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Winterset, Adel, Stuart, Earlham, Panora, De Soto, Van Meter, Redfield, Dexter, Casey, Diamondhead Lake, Menlo, Linden, Dawson, Macksburg, Badger Creek State Park and Winterset-Madison County Airport. This includes Interstate 80 between mile markers 80 and 114. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && LAT...LON 4186 9420 4146 9385 4109 9418 4149 9458 TIME...MOT...LOC 1100Z 207DEG 55KT 4145 9450 4113 9419 HAIL...<.75IN WIND...60MPH $$ Kotenberg
1 follow-up statement
585
WWUS53 KDMX 271125
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
625 AM CDT Mon May 27 2019
IAC001-049-077-121-175-271135-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-190527T1130Z/
Madison IA-Union IA-Guthrie IA-Adair IA-Dallas IA-
625 AM CDT Mon May 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...NORTH
CENTRAL UNION...SOUTHEASTERN GUTHRIE...EASTERN ADAIR AND WESTERN
DALLAS COUNTIES WILL EXPIRE AT 630 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4186 9420 4146 9385 4109 9418 4149 9458
TIME...MOT...LOC 1125Z 207DEG 55KT 4178 9427 4146 9396
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 27, 4:21 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 421 AM CDT Mon May 27 2019 .DISCUSSION.../Today through Sunday/ Issued at 420 AM CDT Mon May 27 2019 Two areas of convection currently ongoing across the region. The initial area of precipitation moving from central Iowa into southern Minnesota and is associated with the initial wave of theta-e advection. The second and more intense convection is over southeast Nebraska and south into Kansas and is associated with stronger kinematic support with a 60+ kt low level jet. These storms will be lifting northeast into central Iowa in a few hours and may maintain an attendant damaging wind threat as they arrive. These storms will produce a period of heavy rainfall rates though the short residence time due to forward propagation of the storms will limit the heavy rain threat overall this morning. That said, locally heavy rain remains possible, especially over northern Iowa where the precipitation region will pivot across the area. Not planning any headlines for northern Iowa for today but will continue to monitor the situation. At this time, planning to cancel the current Flash Flood Watch over the southwest area after the convection passes thorugh. Severe weather chances are the topic for later today and again Tuesday. Surface low pressure will lift northeast into northwest Iowa today with the warm front moving north into the state. The second wave of thunderstorms will lift through this morning. The boundary layer is expected to quickly destabilize with the warm front arrival behind this convection and may have renewed convection quickly firing over central Iowa by late morning then morning east. This renewed convection may become quickly organized with rotating updrafts into the early afternoon. Conditions are prime for very large hail with these storms. While the greater tornado threat is into southeast Iowa and northern Illinois, a tornado threat may extend back into central Iowa should storms become organized quickly enough given the low LCL heights and sufficient low level shear. Overnight, much of the area should be devoid of much precipitation except with some thunderstorm potential over the far south. SPC has maintained an enhanced risk for severe weather for Tuesday across southern Iowa. The latest progs have shifted the boundary farther south than 24 hrs ago. Not buying the farthest south NAM solution(note the 06z NAM beginning to trend back north)with other solutions placing the boundary near the IA/MO border Tuesday morning then lifting it south into southern Iowa as the upper low lifts northeast into western Nebraska. North of the boundary looks primed for vigorous elevated convection with a large hail and heavy rain threat. PWAT values will again be in excess of 1.5 inches aiding in the potential for heavy rainfall. Very well may need a Flash Flood Watch for portions of central and southern Iowa for Tue/Tue night along and north of the boundary. Obviously the enhanced risk region for severe weather across Iowa is conditional on the boundary location. Should the convection initiate across southeast Nebraska into Kansas first, this event may turn more linear as it moves into Iowa during the evening and overnight and may have an attendant QLCS tornado threat with 0-3 km shear vector of 30-40 kts with much of that in the lowest 1 km. Supercells earlier in the event certainly be possible with the boundary in the state. Still some uncertainty regarding Wednesday as the boundary remains over the state. If this occurs, it is plausible that good destabilization will occur with storms redeveloping during the day with some severe weather potential. The deep layer shear remains good on Wednesday so organized storms are certainly possible though at this time the low level shear is expected to be much weaker than Tuesday. Little change beyond Wednesday as the transition to less active zonal/westerly flow occurs. The best chance for precipitation during this period will arrive Saturday night as a boundary pushes across the region. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1156 PM CDT Sun May 26 2019 Showers and storms will continue to move into western Iowa through the overnight hours and looks to impact TAF sites b/t 07z and 10z, especially across northern during the morning hours Monday. Expecting MVFR visibility and ceilings to set in during this time, however they are likely not going to be continuous but should be the predominant weather. Plus, the MVFR ceiling/visibility persist a bit longer at MCW and ALO. Windy conditions by the afternoon and introduced wind gusts over 20 knots. && .HYDROLOGY... Issued at 420 AM CDT Mon May 27 2019 Flash flooding remains possible on Tuesday afternoon and night with heavy rain possible. Headlines may be required with future forecasts with precipitation of 1 to 3 inches possible along with locally higher amounts. Have been in collaboration with the NCRFC and WPC regarding using more that 24 hr QPF in the current river forecasts to include the Tuesday/Tuesday night precipitation. This would cause significant changes to several river forecast and pushing many into minor to moderate flood stage later this week. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for IAZ044-045- 057-058-070>072-081>083-092>094. && DISCUSSION...Donavon AVIATION...Podrazik HYDROLOGY...Donavon
Hazardous weather outlook, May 27, 4:33 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Mon May 27 2019 IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061- 062-073-074-084-085-095>097-280945- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy- Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe- Wayne-Appanoose-Davis- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ004-024-035-039-047-050-059-060-075-086-280945- Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska- Wapello- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ044-045-057-058-070>072-081>083-092>094-280945- Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area through this morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. Kotenberg
In the hours before
Special weather statement, May 27, 5:03 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
503 AM CDT Mon May 27 2019
IAZ057-070-071-081-082-092-093-271100-
Audubon IA-Adams IA-Adair IA-Ringgold IA-Union IA-Taylor IA-Cass IA-
503 AM CDT Mon May 27 2019
... A Line of Storms May Produce Brief Wind Gusts of 40 to 50
mph and Brief Heavy Rainfall...
At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakland to 7 miles southwest of Hopkins.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Atlantic, Audubon, Mount Ayr, Corning, Bedford, Lenox, Griswold, Lake
Icaria, Anita, Exira, Adair, Fontanelle, Elk Horn, Lewis, New Market,
Clearfield, Massena, Diagonal, Kimballton and Cumberland.
LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
4151 9504 4160 9504 4160 9509 4186 9508
4186 9487 4157 9470 4151 9470 4150 9466
4057 9414
TIME...MOT...LOC 1002Z 233DEG 37KT 4138 9544 4050 9494
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:40 PM CDT | River Flood Watch | DMX | Black Hawk | 40 hr |
| May 26, 7:40 PM CDT | River Flood Watch | DMX | Black Hawk | 49 hr |
| May 27, 5:03 AM CDT | Special Weather Statement | DMX | Adams, Audubon, Cass, Ringgold, Taylor | 57 min |
| May 27, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more | 40 min |
| May 27, 6:16 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 29 min |
| May 27, 6:30 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Polk | 30 min |
| May 27, 6:49 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Marion, Marshall, Polk, Story and 1 more | 26 min |
| May 27, 7:00 AM CDT | Special Weather Statement | DMX | Boone, Story | 45 min |
| May 27, 7:17 AM CDT | Special Weather Statement | DMX | Hamilton | 28 min |
| May 27, 10:03 AM CDT | River Flood Watch | DMX | Marshall | 12 hr |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Dallas, Polk | 7 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 21 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 44 hr |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Madison, Warren | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.